Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2000, 6:02 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 16, 2000, 6:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Charlotte County, VA, Halifax County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:10 PM EDT | Hail 1.75 | Nathalie, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 162203 SVRRNK VAC037-083-162245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA... NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 645 PM EDT. * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF NATHALIE. THE STORM WAS NEARLY STATIONARY. HAIL UP TO QUARTER SIZE CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE NATHALIE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:10 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 16, 4:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SUN JUL 16 2000 TNGT...A COUPLE OF SHORT WAVES EVIDENT IN WATER VAPOR IMAGE STILL HAVE TO TRAVERSE THE BASE OF THE TROUGH BEFORE RAIN COMES TO AN END. DO NOT HAVE GREAT APLOMB IN TIMING THE PRECIP'S ENDING TONIGHT, SO WILL KEEP POPS IN ALL NIGHT...WITH SOME LINGERING SHOWERS EAST FOR THE MORNING. MON...TROUGH SHOULD MOVE OFF THE COAST AS AREA GETS INTO SOME STRONGER NIVA. TEMPS SHOULD WARM UP IN PRESENCE OF MORE AFTERNOON SUNSHINE. TUE...RATHER STRONG FRONT WILL ONCE AGAIN NEAR THE NORTHERN FRINGES OF THE CWA LATE IN THE DAY. ITS CLOSE PRESENCE SHOULD KICK UP ENOUGH SOUTHWESTERLY FLOW TO WARM TEMPS UP QUITE WELL, WITH SOME AFTERNOON CONVECTION POSSIBLE NEAR THE FRONT TUE AFTERNOON IN THE NORTH. EXTENDED...TUE'S FRONT WILL MIMIC A WHOLE SERIES OF PREVIOUS FRONTAL TENDENCIES AND HANG UP CLOSE OR NEAR TO OUR CWA. MINOR WAVES WILL HAVE A GREAT AFFINITY FOR OUR NECK OF THE WOODS SO IT WILL BE QUITE APROPOS TO PUT A LIKELY POP CATEGORY IN FOR WED AND CHANCE POPS THE REST OF THE WEEK. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. 6 HH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 48 min |
| Jul 16, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | City of Roanoke | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.